Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 25, 2009, 3:58 PM CDT for Lyon County, Osage County, Wabaunsee County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2009, 3:58 PM CDT (20:58 UTC)
- Expired
- Apr 25, 2009, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Lyon County, KS, Osage County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 3:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 252058 SVRTOP KSC111-139-197-252130- /O.NEW.KTOP.SV.W.0046.090425T2058Z-090425T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT SAT APR 25 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS... NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS... SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 430 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF ADMIRE...OR 14 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... ALLEN... ADMIRE... HARVEYVILLE... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 138 AND 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3886 9602 3878 9581 3852 9608 3861 9625 TIME...MOT...LOC 2058Z 214DEG 32KT 3862 9614 $$ HARDING
3 follow-up statements
000 WWUS53 KTOP 252110 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT SAT APR 25 2009 KSC111-139-197-252130- /O.CON.KTOP.SV.W.0046.000000T0000Z-090425T2130Z/ WABAUNSEE-OSAGE-LYON- 410 PM CDT SAT APR 25 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHEASTERN LYON...NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE COUNTIES... AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF ADMIRE...OR 21 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... HARVEYVILLE. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 141 AND 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. && LAT...LON 3856 9605 3865 9621 3886 9602 3878 9581 TIME...MOT...LOC 2110Z 214DEG 32KT 3871 9606 $$ HARDING
000 WWUS53 KTOP 252121 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT SAT APR 25 2009 KSC111-139-197-252130- /O.CON.KTOP.SV.W.0046.000000T0000Z-090425T2130Z/ WABAUNSEE-OSAGE-LYON- 421 PM CDT SAT APR 25 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHEASTERN LYON...NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE COUNTIES... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ADMIRE...OR 19 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... HARVEYVILLE. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 144 AND 159. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. && LAT...LON 3859 9604 3868 9616 3884 9602 3878 9581 TIME...MOT...LOC 2121Z 214DEG 32KT 3867 9605 $$ HARDING
000 WWUS53 KTOP 252130 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SAT APR 25 2009 KSC111-139-197-252141- /O.EXP.KTOP.SV.W.0046.000000T0000Z-090425T2130Z/ WABAUNSEE-OSAGE-LYON- 430 PM CDT SAT APR 25 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON... NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE COUNTIES HAS EXPIRED... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 144 AND 159. AT 431 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS EXPIRED. A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. LAT...LON 3859 9604 3868 9616 3884 9602 3878 9581 TIME...MOT...LOC 2121Z 214DEG 32KT 3867 9605 $$ HARDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:33 PM CDT, 25 minutes earlier.
Area forecast discussion, Apr 25, 3:33 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT SAT APR 25 2009 .DISCUSSION... FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT PRECIPITATION SCENARIO. WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS. THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4 INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM. CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE RISK ACROSS MUCH OF THIS AREA. HARDING SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50 KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70. WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE SEE MORE INSOLATION. FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE UPPER 60S TO AROUND 70. GARGAN && .AVIATION... COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054 -KSZ055-KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Apr 25, 5:00 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT SAT APR 25 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 500 AM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL KANSAS THIS AFTERNOON. THUNDERSTORMS ARE MORE LIKELY TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. THERE IS THE POSSIBILITY THAT SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:17 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 33 min |
| Apr 24, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 45 min |
| Apr 25, 3:15 PM CDT | Flood Watch | TOP | Anderson, Brown, Clay, Coffey, Dickinson, Douglas and 14 more | 44 hr |
| Apr 25, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 28 min |
| Apr 25, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 26 min |
| Apr 25, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 50 min |
| Apr 25, 5:16 PM CDT | Tornado Warning | TOP | Douglas, Osage, Shawnee | 29 min |
| Apr 25, 5:28 PM CDT | Tornado Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 47 min |
| Apr 25, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 31 min |
| Apr 25, 6:09 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 23 min |
| Apr 25, 6:12 PM CDT | Areal Flood Advisory | TOP | Douglas | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.